Rare Clotting Complication Seen After mRNA Vaccine: Case Report
The case, following a second Moderna dose, challenges the view that only adenoviral-vector vaccines can cause VITT.
For the first time, researchers have described a lethal case of thrombosis with thrombocytopenia potentially induced by an mRNA-based COVID-19 vaccine.
A 65-year-old man developed symptoms 10 days after receiving his second dose of the Moderna mRNA-1273 vaccine, Swathi Sangli, MBBS (Allegheny Health Network, Pittsburgh, PA), and colleagues report in the Annals of Internal Medicine. He presented “with 1 week of bilateral lower-extremity discomfort, intermittent headaches, and 2 days of dyspnea.”
This particular form of clotting abnormality, though extremely rare, has been seen among people who’ve received adenoviral-vector vaccines made by Oxford/AstraZeneca and Johnson & Johnson, drawing close scrutiny from European and US regulators. The phenomenon, which resembles autoimmune heparin-induced thrombocytopenia (HIT), has come to be known as vaccine-induced immune thrombotic thrombocytopenia (VITT) or thrombocytopenia with thrombosis syndrome (TTS).
“Although we believe the evidence supporting VITT or TTS in this case is robust, we cannot rule out atypical HIT or HIT with unrecorded heparin administration,” Sangli et al acknowledge. Still, they say, “this report complicates hypotheses that implicate adenoviral vectors as the sole cause of [this adverse event].”
Geoffrey Barnes, MD (University of Michigan, Ann Arbor), a member of the American College of Cardiology’s peripheral vascular disease section, commented on the news for TCTMD.
“Is it plausible that there could be this autoimmune reaction after the mRNA vaccines? Absolutely. These vaccines are all still new. We’re still trying to figure this out,” Barnes observed. “That being said, I’m not ready to hang my hat on the fact that there’s evidence of VITT or [TTS] after the mRNA vaccines.”
For both Barnes and editorialists Allyson M. Pishko, MD, and Adam Cuker, MD (University of Pennsylvania, Philadelphia), the numbers don’t add up—as of early May there had been more than 110 million Moderna doses and 135 million Pfizer/BioNTech doses given in the United States, yet this is the first known report of VITT with either.
“Overall, it is difficult to establish a link between this fatal thrombotic event and the mRNA-1273 vaccine from one case report among the hundreds of millions of vaccine doses administered,” Pishko and Cuker write.
For Barnes, a more likely explanation than VITT is that the patient spontaneously experienced an autoimmune HIT-like reaction. “But I can’t rule it out and say it’s not a possibility, and so it certainly warrants further investigation.” Databases like the Vaccine Adverse Event Reporting System (VAERS), he added, can help pinpoint whether this is indeed a real signal.
Sangli and colleagues say that the man, who suffered from chronic hypertension and hyperlipidemia, had evidence of bilateral acute pulmonary emboli with right ventricular strain, acute deep venous thromboses in both lower extremities, and severe thrombocytopenia (14 x 109 cells/L). After being withdrawn from an initial course of heparin, due to bleeding, his thrombocytopenia persisted and he tested “strongly positive” for platelet factor 4 (PF4)-heparin antibodies on ELISA assay, suggesting VITT. The patient soon developed cerebral venous sinus thrombosis and was started on bivalirudin, but he continued to deteriorate.
Blood samples taken prior to heparin therapy were subsequently analyzed, and they too were “strongly positive” for PF4 antibodies.
In their editorial, Pishko and Cuker explore possible explanations beyond VITT, such as an underlying infection. Before his death, the man had also tested positive for methicillin-sensitive Staphylococcus aureus. “Had this infection been present on admission, it would be impossible to discern VITT from spontaneous HIT triggered by infection,” they note.
They caution that VITT is a serious condition that “should not be downplayed” but also point out that cerebral venous sinus thrombosis actually occurs “much more frequently in patients hospitalized with COVID-19 (207.1 per million) than after vaccination with an adenovirus-based SARS-CoV-2 vaccine (0.9 to 3.6 per million).”
Regardless, broadscale “surveillance is paramount” after new vaccines are released, Pishko and Cuker advise. “Clinicians should be vigilant for VITT in the appropriate context, because prompt recognition and treatment are likely to improve outcomes.”
Caitlin E. Cox is News Editor of TCTMD and produces the Rox Heart Radio podcast. Her work on outpatient peripheral vascular…Read Full Bio
Sangli S, Virani A, Cheronis N, et al. Thrombosis with thrombocytopenia after the messenger RNA–1273 vaccine. _Ann Intern Med. 2021;Epub ahead of print.
Pishko AM, Cuker A. Thrombosis after vaccination with messenger RNA–1273: is this vaccine-induced thrombosis and thrombocytopenia or thrombosis with thrombocytopenia syndrome?]Ann Intern Med. 2021;Epub ahead of print.
- Sangli reports no relevant conflicts of interests.
- Pishko reports research grants to her institution from the Hemostasis and Thrombosis Research Society and Sanofi Genzyme.
- Cuker reports research grants to his institution from Alexion, Bayer, Novartis, Novo Nordisk, Pfizer, Sanofi, Spark, and Takeda; authorship royalties from UpToDate; and consultancy fees from Synergy.
- Barnes reports being on the panel that developed the ISTH guidance for diagnosing VITT and consulting for Pfizer (anticoagulants).